Wyoming, 2010

High Wind in Wyoming, April 23, 2010

April 23, 2010 · NWS RIW · 2 events in 2 counties and zones

Johnson County experienced a strong northerly wind in the wake of a large upper level low pressure system. Gusts to 61 mph were observed at Johnson County Airport in Buffalo.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Johnson County experienced a strong northerly wind in the wake of a large upper level low pressure system. Gusts to 61 mph were observed at Johnson County Airport in Buffalo. Stronger gusts to 66 mph were recorded by a weather station along Interstate 25 south of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 23, 7:31 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 7:31 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
831 AM MDT FRI APR 23 2010

.UPDATE...
SENT OUT A FORECAST UPDATE TO INCREASE WIND IN THE BIGHORN
BASIN AND OWL CREEK MOUNTAINS. MANY SFC OBS SITES REPORTING WIND GUSTS
INTO THE 40-45 MPH RANGE WITH HALF DEGREE VELOCITY PRODUCT INDICATING
50-55KTS OF NORTHERLY WIND NEAR MOUNTAIN TOP LEVEL OVER THE OWL CREEKS.
REDUCED PRECIP CHANCES OVER NORTHWEST WYOMING SOUTHEASTWARD INTO
THE UPPER WIND RIVER BASIN AS LATEST SRF INDICATING DRY MID-LEVEL
AIR ADVECTING INTO THIS AREA SLIGHTLY FASTER THAN PREVIOUSLY
THOUGHT. ALL IN ALL...A WET DAY IN STORM FOR MANY AREAS TODAY WITH
NICE WRAP AROUND TROWEL FEATURE PUMPING IN LOW LEVEL GULF OF
MEXICO MOISTURE FROM THE SOUTHEAST.

&&

.PREV DISCUSSION... /ISSUED 325 AM MDT FRI APR 23 2010/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

RATHER COMPLEX STORM SYSTEM OVER THE GREAT BASIN AND SOUTHERN/
CENTRAL ROCKIES THIS MORNING.  THE UPPER LOW CENTER BEGINNING TO SPIN
UP OVER SOUTHEAST COLORADO AFTER JUMPING THE DIVIDE.  H7 LOW AND
SURFACE LOW TO DEVELOP UNDER THIS AREA AS WELL.  DEFORMATION AXIS
OVER NORTHERN AND WEST CENTRAL WYOMING AND EASTERN IDAHO WITH
NUMEROUS SHOWERS OVER THESE AREAS...INCLUDING THE WIND RIVER BASIN.
AS THE LOW SPINS UP FURTHER LATER THIS MORNING...A NORTH UPSLOPE FLOW
DEVELOPS OVER WYOMING.  THE WIND WILL BE BREEZY TO WINDY MOST
AREAS...ESPECIALLY EAST OF THE DIVIDE.  WRAP AROUND MOISTURE WILL
INCREASE OVER THE FAVORED UPSLOPE LOCATIONS...BUT SHOULD BE MOST
PROMINENT OVER NATRONA COUNTY INCLUDING CASPER AND CASPER MOUNTAIN.
THE EASTERN WINDS WILL CONTINUE TO SEE SNOWFALL ABOVE 7500 FEET THIS
MORNING AND AFTERNOON WITH ANOTHER 2 TO 4 INCHES POSSIBLE...SO WILL
LET THE ADVISORY GO THROUGH NOON.  TEMPERATURES WILL BE TOO WARM
INITIALLY FOR SNOW AROUND CASPER MOUNTAIN...EXCEPT ABOVE 8000 FEET.
COLDER AIR WRAPS IN THE AFTERNOON WITH SNOW LEVELS FALLING BELOW 7K
FEET SO WILL START TO SEE SOME GOOD SNOW FALL.  SNOW WILL FALL OVER
THE BIGHORNS AS WELL WITH SOME 2 TO 4 INCHES POSSIBLE THERE.  THE
SNOW WILL WIND DOWN THIS EVENING...TAPERING OFF AFTER MIDNIGHT AS
THE UPPER LOW LIFTS OUT INTO THE PLAINS.  CASPER MOUNTAIN SHOULD SEE
A GOOD 4 TO 8 INCHES SO WILL ISSUE AN ADVISORY THERE...RUNNING FROM
21Z THIS AFTERNOON THROUGH 09Z SATURDAY MORNING.  ENOUGH COLD AIR
MOVES IN OVERNIGHT SO THAT MANY LOW ELEVATIONS WILL SEE THE RAIN
CHANGE TO SNOW...BUT SHOULD BE AFTER THE BULK OF THE PRECIP HAS ALREADY
FALLEN.  RIDGE BUILDS IN FOR SATURDAY WITH THE NEXT CLIPPER SYSTEM
MOVING ONSHORE.  THIS SYSTEM WILL PUSH A COLD FRONT INTO NORTHERN
WYOMING SATURDAY NIGHT WITH SOME SNOW MOVING INTO THE MOUNTAINS WITH
RAIN OVER THE LOWER ELEVATIONS.  THE FRONT MOVES INTO CENTRAL
WYOMING SUNDAY WITH SOME LIGHT PRECIP MOVING IN AS WELL...WITH
MOSTLY SNOW EXPECTED.  THE FRONT WASHES OUT SUNDAY NIGHT AS THE
CLIPPER MOVES OUT INTO THE PLAINS.

LONG TERM...MONDAY THROUGH FRIDAY

AN UPPER LOW OVER EASTERN MONTANA IS EXPECTED TO SHEAR OUT AND
PUSH SOUTHEAST INTO THE CENTRAL PLAINS. THIS SYSTEM COULD RESULT
IN SOME LIGHT PRECIPITATION EAST OF THE DIVIDE...BUT NOTHING
MAJOR. A RIDGE BUILDS INTO THE FORECAST AREA LATE MONDAY/MONDAY
NIGHT WITH MAINLY DRY CONDITIONS EXPECTED. A SIGNIFICANT TROUGH IS
EXPECTED TO DIG ACROSS THE WEST COAST ON TUESDAY. WEAK DIFLUENT
FLOW AHEAD OF THE SYSTEM COULD RESULT IN ISOLATED TO LOCALLY
SCATTERED CONVECTION TUESDAY...MAINLY WEST OF THE DIVIDE.
SOUTHWEST FLOW OUT AHEAD OF THIS SYSTEM WILL USHER IN WARMER
TEMPERATURES FOR TUESDAY. 700MB TEMPS ARE PROJECTED TO BE FROM +3
TO +7 DEG CELSIUS BY 00Z WEDNESDAY. HAVE INCREASED MAX TEMPS
CONSIDERABLY FOR TUESDAY...BUT NOT AS WARM AS MEX MOS GUIDANCE. IN
ADDITION...STRONG SOUTHWEST WINDS ARE EXPECTED IN NORMAL AREAS
SUCH AS BETWEEN ROCK SPRINGS TO CASPER. A STRONG SHORTWAVE TROUGH
MOVING THROUGH THE LARGER TROUGH WILL SWING ACROSS THE GREAT BASIN
AND NORTHERN/CENTRAL ROCKIES TUESDAY NIGHT AND WEDNESDAY. THIS
WILL RESULT IN A STRONG COLD FRONT PUSHING THROUGH THE AREA LATE
TUESDAY NIGHT AND WEDNESDAY. BY WEDNESDAY NIGHT...700MB TEMPS ARE
PROJECTED TO FALL BETWEEN -5 AND -10 DEG CELSIUS. THE STRONG
BAROCLINICITY...SOME JET DYNAMICS AND SHORTWAVE TROUGH SHOULD
RESULT IN A DECENT CHANCE OF PRECIPITATION TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THE FLOW AT SURFACE AND ALOFT REMAINS MAINLY
WESTERLY DURING THIS TIME FRAME...THUS DOWNSLOPING COULD LIMIT THE
PRECIPITATION EAST OF THE DIVIDE. BY THURSDAY...MEDIUM RANGE
MODELS ARE SHOWING A LARGE TROUGH OVER WESTERN CONUS WITH TWO MAIN
UPPER LOWS. ONE DIVING INTO THE WEST COAST AND ANOTHER ONE OVER
THE CENTRAL/NORTHERN PLAINS. BY FRIDAY THE WESTERN LOW IS EXPECTED
TO BE ACROSS SOUTHERN CALIFORNIA...WHILE THE OTHER LOW IS EXPECTED
TO BE ACROSS THE UPPER MIDWEST...WITH A GENERAL TROUGH IN BETWEEN
THESE SYSTEMS. MEDIUM RANGE MODELS ARE SHOWING SOME COLD TEMPS
ALOFT WITH THE GFS PROJECTING -30 DEG CELSIUS AT 500MB BY 00Z
FRIDAY. THESE COLD TEMPS ALOFT COULD EASILY RESULT IN CONVECTION
ESPECIALLY DURING THE AFTERNOON AND EVENING IF ANY HEATING CAN
TAKE PLACE. FORECASTED HIGH TEMPERATURES THURSDAY AND FRIDAY ARE
ASSUMING THAT THE AREA WILL HAVE A GOOD AMOUNT OF SOLAR
RADIATION...BUT PRECIP TYPE ON THURSDAY WOULD PRIMARILY BE SNOW.
TEMPERATURES IN THE LONG TERM ARE EXPECTED TO WARM UP MONDAY AND
TUESDAY...WITH SEASONAL TO SLIGHTLY ABOVE AVERAGE TEMPS ON
TUESDAY. BEHIND THE COLD FRONT LATE TUESDAY
NIGHT/WEDNESDAY...EXPECT BELOW AVERAGE TEMPERATURES...ESPECIALLY
ON DAYTIME MAXES.

AVIATION...

MVFR AND AREAS OF IFR CONDITIONS IN RAIN AND SNOW...SNOW LEVELS
BETWEEN 6KFT AND 7KFT...WIDESPREAD MOUNTAIN OBSCURATIONS WILL
PREVAIL THROUGH THE MORNING ACROSS MOST OF THE AREA AS AN UPPER LOW
PRESSURE SYSTEM INTENSIFIES OVER EASTERN COLORADO.  CONDITIONS WILL
GRADUALLY IMPROVE NW-SE WEST OF THE DIVIDE 16Z-20Z TODAY.  IMPROVING
CONDITIONS WILL LIKEWISE OCCUR FROM NW-SE EAST OF THE DIVIDE FROM
20Z FRI-03Z SAT WITH UPSLOPE PRECIPITATION AND IFR/LIFR CONDITIONS
LASTLY LINGERING VCNTY KCPR THROUGH 06Z WITH GRADUAL IMPROVEMENT
AFTERWARDS.

FIRE WEATHER...

THE STORM SYSTEM WILL CONTINUE TO BRING MOISTURE TO THE AREA TODAY
AND TONIGHT...WITH SIGNIFICANT MOUNTAIN SNOWFALL
EXPECTED...ESPECIALLY IN THE WINDS...CASPER MOUNTAIN...BIGHORNS AND
THE SOUTHERN ABSAROKAS.  THE SNOW WILL TAPER OFF OVER THE WEST THIS
MORNING AND AFTERNOON.  LOWER ELEVATIONS WILL SEE DECENT RAINFALL.
BREEZY TO WINDY NORTH WINDS WILL INCREASE TODAY OVER MUCH OF THE
AREA...THOUGH WILL BE STRONGEST EAST OF THE DIVIDE.  THE SYSTEM WILL
LIFT OUT TONIGHT WITH DRIER CONDITIONS EXPECTED FOR SATURDAY.  A
CLIPPER SYSTEM WILL PUSH A COLD FRONT INTO NORTHERN WYOMING SATURDAY
NIGHT...MOVING INTO THE CENTRAL DURING THE DAY SUNDAY.  SOME LIGHT
RAIN/SNOW IS EXPECTED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM MDT
SATURDAY WYZ022.

WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY WYZ014-015.

&&

UPDATE...CHURCH
SHORT TERM...TWB
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...TWB
Hazardous weather outlook, Apr 23, 5:00 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT FRI APR 23 2010

WYZ001>020-022>030-241200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 AM MDT FRI APR 23 2010

...WINTER WEATHER ADVISORY FOR THE WIND RIVER MOUNTAINS THROUGH
NOON TODAY...

...WINTER WEATHER ADVISORY FOR CASPER MOUNTAIN 3 PM THIS AFTERNOON
THROUGH 3 AM SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM OVER EASTERN COLORADO WILL BRING A MOIST...NORTH
UPSLOPE FLOW TO AREAS EAST OF THE DIVIDE TODAY.  LOWER ELEVATIONS
WILL EXPERIENCE SIGNIFICANT RAINFALL TODAY...POSSIBLY CHANGING TO
SNOWFALL THIS EVENING BEFORE ENDING AROUND MIDNIGHT.  THE MOUNTAINS
ARE EXPECTED TO RECEIVE SIGNIFICANT SNOWFALL.  THE WIND RIVER
MOUNTAINS WILL PICK UP ANOTHER 2 TO 4 INCHES OF SNOWFALL BEFORE
TAPERING THIS AFTERNOON. CASPER MOUNTAIN WILL GET IN ON THE ACTION
THIS AFTERNOON WITH 4 TO 8 INCHES EXPECTED.  THE BIGHORN...ABSAROKA
AND OWL CREEK MOUNTAINS WILL LIKELY PICK UP 2 TO 5 INCHES.  THE SNOW
WILL TAPER OFF OVERNIGHT TONIGHT.  MOUNTAIN HIGHWAYS COULD BECOME
SLICK AND SNOWPACKED TODAY...ESPECIALLY OVER THE WIND RIVER MOUNTAINS
AND CASPER MOUNTAIN.  IN ADDITION...ONE TO THREE INCHES OF SNOW IS
POSSIBLE THIS MORNING ACROSS SWEETWATER COUNTY...MAINLY ON GRASSY
AND ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM IS EXPECTED TO AFFECT THE AREA TUESDAY NIGHT THROUGH
AT LEAST THURSDAY.  THIS SYSTEM COULD BRING SIGNIFICANT SNOWFALL
ACROSS PORTIONS OF THE AREA...ESPECIALLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TODAY AND TONIGHT.  THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 23, 6:36 AM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
736 AM MDT FRI APR 23 2010

WYZ028-030-231545-
ROCK SPRINGS AND GREEN RIVER-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
736 AM MDT FRI APR 23 2010

PERIODS OF WIDESPREAD MODERATE TO HEAVY SNOW WILL CONTINUE ALONG
INTERSTATE 80 FROM NEAR CHURCH BUTTE EAST TO CRESTON JUNCTION.
VISIBILITY WILL BE REDUCED BELOW ONE HALF MILE AT TIMES. MOTORISTS
ARE URGED TO SLOW DOWN...AND ALLOW EXTRA TIME TO REACH THEIR
DESTINATION THIS MORNING. THE SNOW WILL GRADUALLY MIX WITH OR
CHANGE OVER TO RAIN LATE THIS MORNING.
Special weather statement, Apr 23, 6:42 AM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
742 AM MDT FRI APR 23 2010

WYZ004-231900-
NORTH BIG HORN BASIN-
742 AM MDT FRI APR 23 2010

...STRONG NORTHWEST WINDS IN THE NORTHERN BIG HORN BASIN THIS
MORNING...

NORTHWEST WINDS OF 40 TO 50 MPH ARE EXPECTED TO CONTINUE ACROSS THE
NORTHERN BIG HORN BASIN THROUGH AROUND 1 PM THIS AFTERNOON. LIGHT
TO OCCASIONALLY MODERATE RAINFALL WILL ACCOMPANY THE WIND. THE WIND
IS THE RESULT OF A TIGHT SURFACE PRESSURE GRADIENT AROUND THE
BACKSIDE OF A STRONG LOW PRESSURE CENTER CENTERED OVER EASTERN
COLORADO. AS THE LOW EXITS EASTWARD INTO THE CENTRAL PLAINS...THE
WIND SPEEDS WILL BEGIN TO SLOWLY DIMINISH BY EARLY THIS
AFTERNOON.

LIPSON
Special weather statement, Apr 23, 7:15 AM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
815 AM MDT FRI APR 23 2010

WYZ007-017-231900-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-
815 AM MDT FRI APR 23 2010

...STRONG NORTH WINDS IN THE FAR NORTHERN PORTION OF THE WIND RIVER
BASIN...

NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO BETWEEN 35 AND 55 MPH ARE
EXPECTED ACROSS THE FAR NORTHERN PORTION OF THE WIND RIVER BASIN
JUST SOUTH OF THE OWL CREEK MOUNTAINS...PRIMARILY WEST OF BOYSEN
RESERVOIR UNTIL AROUND 1 PM EARLY THIS AFTERNOON. THE SOUTH END OF
THE WIND RIVER CANYON AROUND BOYSEN DAM WILL EXPERIENCE WIND GUSTS OF
UP TO 45 MPH DURING THIS TIME FRAME. A STEADY LIGHT TO MODERATE
RAINFALL WILL ACCOMPANY THE WIND. THE WIND IS THE RESULT OF A TIGHT
SURFACE PRESSURE GRADIENT AROUND THE BACKSIDE OF A STRONG LOW
PRESSURE CENTER CENTERED OVER EASTERN COLORADO. AS THE LOW EXITS
EASTWARD INTO THE CENTRAL PLAINS...THE WIND SPEEDS WILL BEGIN TO
SLOWLY DIMINISH BY EARLY THIS AFTERNOON.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southeast Johnson County

When
April 23, 11:01 AM MST to 5:16 PM MST
Where
Southeast Johnson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
April 23, 2:14 PM MST
Where
Northeast Johnson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222596, 222595.